Thunderstorm Wind, Jefferson
- When
- July 16, 1:04 PM EST
- Where
- Jefferson County, Bergholz
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.520, -80.880
A trampoline was reported to be wrapped around a tree.
On July 16th, a weak positively-tilted trough tracked from the Mississippi River Valley towards the Great Lakes today, while a surface front slowly sagged south from Lake Erie. Diurnal heating in an air mass with rich moisture plus increasing jet support yielded numerous thunderstorms, mainly favoring eastern Ohio and northwest Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
On July 16th, a weak positively-tilted trough tracked from the Mississippi River Valley towards the Great Lakes today, while a surface front slowly sagged south from Lake Erie. Diurnal heating in an air mass with rich moisture plus increasing jet support yielded numerous thunderstorms, mainly favoring eastern Ohio and northwest Pennsylvania. Differential heating on the southern fringe of a thicker cloud deck and residual convective outflows provided the catalyst for development. Many reports of tree and power line damage were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 12:16 PM EST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 116 PM EDT Fri Jul 16 2021 .SYNOPSIS... Daily shower and thunderstorm chances will continue until high pressure begins to build back in on Sunday. A drier pattern sets up next week. && .NEAR TERM /THROUGH TONIGHT/... As convective temperatures are reached, shower and thunderstorm coverage should increase/expand this aftn/eve, favoring eastern Ohio to northwest PA given proximity of right entrance region of jet associated with incoming trough. Isolated storms may become severe and capable of producing damaging winds due to some combination of moderate CAPE, modest shear (more notable for storms north of Pittsburgh), and dry air aloft (more notable for storms south of Pittsburgh). Localized flash flooding in urban and/or flood prone areas could also develop, especially if training of storms develops over eastern OH/northwest PA where winds aloft will be fairly parallel to the sfc boundary. The severe threat should subside tonight with the loss of heating/instability, but storms are likely to continue mainly over eastern OH into western PA as the frontal boundary stalls and shortwaves continue to pivot around the slow moving upper trough. Confidence remains too low for a watch, but there will be an increased potential for flooding through this period as additional rounds of storms are more likely to track over previously saturated ground. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... Showers and more localized thunderstorms will continue Saturday as the upper trough slowly moves southeast, helping to push the sfc cold front through the region. The lack of instability and moist mid- levels should mitigate any severe threat despite stronger jet support. However, flooding concerns may persist for locations with already saturated grounds as ample moisture will remain in the region. With fropa not expected until later in the day, temperature should hold near seasonal averages Saturday. Precipitation chances will lower Saturday night into Sunday morning with fropa, as dry air/subsidence fills in its wake. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Drier and more seasonable conditions should return Sunday into Monday under the influence of sfc high pressure, though an isolated shower can't be ruled out as the cold core of the upper trough will sit near the area. Periodic precipitation chances is expected to return by mid-week as the upper pattern will transitions to northwest flow with embedded shortwaves over the eastern Great Lakes in response to building central U.S. ridging. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Showers and thunderstorms, favoring eastern OH and northwest PA, will increase in coverage this aftn/eve with passing shortwave trough. Any thunderstorm will be capable of producing heavy rain that could quickly lower vsbys and gusty, erratic wind. Showers and isolated thunderstorms are expected to continue overnight into Saturday as the upper trough and sfc cold front slowly move southeast through the region. Outside of convection, expect deteriorating cigs as moisture pools ahead of the front, with improving cigs/drier conditions after fropa. .Outlook... VFR and mostly dry conditions are likely Sunday and Monday under the influence of high pressure. Periodic precipitation chances are likely thereafter. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1252 PM EDT Fri Jul 16 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- WVZ001>004-171700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Hancock-Brooke-Ohio-Marshall- 1252 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible this afternoon and evening. The main threat from the storms will be damaging winds, while heavy rainfall may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall from thunderstorms may cause isolated flooding problems through Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ023-031-073>076-WVZ012-021-509>514-171700- Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1252 PM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible this afternoon and evening. The main threat from the storms will be damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible Saturday afternoon and evening. The main threat from the storms will be damaging winds, while heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
104 PM EDT Fri Jul 16 2021
PAZ007-161745-
Mercer-
104 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
MERCER COUNTY...
At 103 PM EDT, a strong thunderstorm was located near Kinsman, or 9
miles northwest of Sharpsville, moving east at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Hermitage... Sharon...
Sharpsville... Greenville...
Stoneboro... Sandy Lake...
Clark... Jamestown...
Fredonia... Jackson Center...
New Lebanon... Sheakleyville...
This includes Interstate 79 in Pennsylvania between mile markers 121
and 137.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8040 4148 8037 4148 8013 4149 8012
4149 8001 4124 8001 4124 8052 4149 8052
TIME...MOT...LOC 1703Z 258DEG 27KT 4138 8057
DJSSpecial Weather Statement
National Weather Service Pittsburgh PA
139 PM EDT Fri Jul 16 2021
OHZ041-161830-
Columbiana-
139 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN COLUMBIANA COUNTY...
At 139 PM EDT, a strong thunderstorm was located near Lisbon, or 10
miles northwest of Wellsville, moving east at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
East Palestine... Calcutta...
Lisbon... New Waterford...
Rogers... Summitville...
Beaver Creek State Park... Glenmoor...
Lake Tomahawk...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4088 8057 4067 8053 4064 8087 4064 8088
4077 8088
TIME...MOT...LOC 1739Z 248DEG 14KT 4070 8082
DJSSpecial Weather Statement
National Weather Service Pittsburgh PA
203 PM EDT Fri Jul 16 2021
OHZ041-PAZ020-WVZ001-161845-
Columbiana-Beaver-Hancock-
203 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN COLUMBIANA...WESTERN BEAVER AND HANCOCK COUNTIES...
At 202 PM EDT, a strong thunderstorm was located near Wellsville,
moving east at 25 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
East Liverpool... Beaver Falls...
Wellsville... New Brighton...
Beaver... Calcutta...
Ohioville... Midland...
Chester... Industry...
Shippingport... Patterson Township...
This includes Interstate 376 in Pennsylvania between mile markers 32
and 44.
LAT...LON 4051 8032 4050 8033 4058 8067 4059 8070
4059 8073 4065 8074 4067 8053 4074 8055
4077 8029
TIME...MOT...LOC 1802Z 276DEG 22KT 4065 8066The Pittsburgh radar (KPBZ), 56 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
8 thunderstorm wind. Local standard time, as filed.
A trampoline was reported to be wrapped around a tree.
A tree was reported to be blown down on Route 146.
On College Hill Road, trees were reported to be blown down.
A tree was blown down on Denman Avenue.
A tree was blown down on Cambridge Road.
Trees were blown down in the area east of Adamsville.
Multiple trees were blown down southeast of Uhrichsville.
Trees were blown down in Stillwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973017, 973018, 973019, 973020, 973021, 973022, 973023, 973024.